Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Duluth, MN

June 5, 2005Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jun 5, 2005, 3:57 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2005, 3:57 PM CDT (20:57 UTC)
Expired
Jun 5, 2005, 4:31 PM CDT
In force
34 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 12:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:00 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 5, 3:00 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SUN JUN 5 2005

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED AHEAD OF A LOW PRESSURE SYSTEM AND COLD FRONT SLOWLY
TRACKING EAST ACROSS THE UPPER MIDWEST. ETA40 CAPE VALUES ARE
PROGGED AT 1500 TO 2500 J/KG...WITH THE HIGHEST VALUES ACROSS NWRN
WI. 0-3KM HELICITY VALUES DO NOT LOOK AS FAVORABLE FOR ROTATING
STORMS AS YESTERDAY...WITH THE HIGHEST AMOUNTS TO THE EAST AND
SOUTHEAST OF OUR CWA. SO BELIEVE THE MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS. HOWEVER DUE TO THE STRENGTH OF INSTABILITY AND
POTENTIAL OUTFLOW BOUNDARIES...FEEL THAT SUPERCELLS MAY STILL
DEVELOP WITH ISOLATED TORNADOES POSSIBLE...ALTHOUGH MAINLY ACROSS
WISCONSIN. THE ETA40 HAS THIS FRONT MOVING TO THE EAST OF OUR CWA BY
MIDNIGHT TONIGHT...WITH ONLY SCATTERED SHOWERS LINGERING ACROSS OUR
CWA AFTER MIDNIGHT...ESPECIALLY NORTHEAST.

WEAK HIGH PRESSURE WILL BUILD ACROSS THE UPPER MIDWEST ON
MONDAY...HOWEVER THERE WILL STILL BE A CHANCE OF SHOWERS DUE TO COLD
AIR ALOFT AND INCREASED DAYTIME HEATING. BY THEN ANOTHER LOW
PRESSURE SYSTEM WILL BE DEVELOPING OVER THE PLAINS...WITH SHOWERS
AND THUNDERSTORMS FORMING ALONG THE WARM FRONT ACROSS THE DAKOTAS.
THE LOW AND FRONT WILL SLOWLY MOVE EWRD...WITH THE THUNDERSTORM
ACTIVITY MOVING INTO WRN AND SRN MN LATE MONDAY NIGHT...THEN ACROSS
OUR CWA ON TUESDAY. SEVERE WEATHER IS AGAIN EXPECTED ON TUESDAY DUE
TO STRONG SHEAR AND INCREASING INSTABILITY. UNSETTLED WEATHER WILL
CONTINUE THROUGH WEDNESDAY. HOWEVER BEYOND THAT...THE MODELS DIFFER
WITH THE GFS TAKING A WEAKENING LOW TO OUR SOUTHEAST WED
NIGHT...WHILE THE ETA KEEPS A STRONGER LOW TO OUR WEST. IT APPEARS
THAT WIDESPREAD DRY WEATHER WONT RETURN UNTIL LATE THIS WEEK AND
NEXT WEEKEND.

&&

.AVIATION...SCT MVFR CIGS AND VSBYS WILL CONTINUE ACROSS THE AREA
THROUGH THIS EVENING...ASSOCIATED WITH THUNDERSTORM ACTIVITY. WDLY
SCT IFR CIGS/VSBYS ARE POSSIBLE WITH STRONGER STORMS...ALONG WITH
DAMAGING WINDS AND LARGE HAIL. MVFR TO IFR CIGS AND SCTRD SHOWERS
WILL LINGER OVER NIGHT...BUT THE THUNDERSTORMS WILL MOVE OFF TO THE
EAST OF THE AREA BY MIDNIGHT TONIGHT. PATCHY FOG MAY AGAIN DEVELOP
LATE TONIGHT...PRODUCING IFR-MVFR VSBYS. CIGS WILL BEGIN TO BREAK UP
TOMORROW...ALTHOUGH WDLY SCT TO SCT SHOWERS WILL CONTINUE THROUGH
THE DAY.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR ZONES
011>012-019>021-037>038.
WI...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR ZONES
001>004-006>009.

BERDES
Hazardous weather outlook, Jun 5, 7:30 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN JUN 5 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA FOR AND
BECOME MORE SCATTERED TONIGHT.  THERE IS A SLIGHT RISK OF SEVERE
STORMS FOR NORTHWEST WISCONSIN. THE MAIN THREAT WILL BE DAMAGING
HAIL...ALTHOUGH SEVERE WINDS AND TORNADOES ARE ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHWEST WISCONSIN
TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:53 PM CDTTornado WarningDLHSaint Louis37 min
Jun 5, 4:01 PM CDTSpecial Marine WarningDLH29 min
Jun 5, 3:07 PM CDTTornado WarningDLHPrice, Sawyer38 min
Jun 5, 3:42 PM CDTTornado WarningDLHAshland, Iron, Price63 min
Jun 5, 4:47 PM CDTSevere Thunderstorm WarningDLHIron29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.